Virginia, 2021

Winter Storm in Virginia, January 30 to 31, 2021

January 30 to 31, 2021 · NWS AKQ · 15 events in 15 counties and zones

Complex low pressure tracking eastward across the Mid Atlantic region produced snowfall totals between three inches and five inches, along with light icing across central and south central Virginia.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Complex low pressure tracking eastward across the Mid Atlantic region produced snowfall totals between three inches and five inches, along with light icing across central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 30, 6:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 30, 6:53 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
653 PM EST Sat Jan 30 2021

.SYNOPSIS...
Low pressure will approach the region from the west tonight, and
will impact the region Sunday into Sunday night bringing wintry
precipitation to much of the area. The initial low will weaken
west of the Appalachians Sunday night, as coastal low pressure
becomes the dominant system. This will linger off the mid
Atlantic coast through Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 400 PM EST Saturday...

The latest analysis indicates strong but gradually weakening
sfc high pressure over the local area (with the parent sfc high
over Hudson Bay Canada). Very dry and rather cold across the
local area this aftn with temperatures mainly ranging from the
mid 30s to around 40F and dew pts in the upper single digits to
the teens. With a NW flow aloft out ahead of an upper trough
currently located over the central Plains, high clouds have
overspread the region.

The sky will quickly become overcast later tonight with some
initial overrunning moisture expected as early as late this
evening over far western portions of the area. Given very dry low
levels, expect the airmass will take some time to moisten up.
thus, while some light snow may move in prior to midnight, it
should lead to little to no accumulation. As the sfc low
pressure system and associated warm front get closer to the area
between 06-12Z/Sunday morning, pops increase to high chance and
eventually likely by 12Z from about the I-95 corridor on west.
All pcpn before 12z Sat should remain snow. Lows tonight will be
mainly in the 20s early, with temps steady or slowly rising
overnight. Up to one inch of snow accumulation will be possible
through 12Z across the Piedmont but most areas will see less
than that. As for headlines, the previous Winter Storm Warning
has been expanded a tier or two of counties to the E and the
Winter WX Advisory has also been pushed to the E as well. This
event is a Miller-B type of scenario with the parent low
weakening to our W while a new coastal trough intensifies into
a strong coastal low by late Sun night/Mon. These events often
feature a mixed bag of precip types over the local area and in
the case of this storm, headlines have been adjusted to account
for both snow as well as sleet and freezing rain potential. The
highest confidence for snow of 4" or more is over the far N
(where the warm nose aloft will take until late Sunday aftn or
Sun evening to arrive). Farther S, the mixing will begin earlier
(as early as mid/late morning over interior NE NC and in far
southern VA near the NC border, and slowly lift N through the
aftn. The thermal profiles indicate little if any ice potential
over the eastern 1/3 to 1/2 of the CWA where either the sfc
temps rise above freezing before any warm nose aloft would
arrive. The best chance for significant icing looks to be W of
I-95 and probably to the S of rte 460. While this area will
also tend to receive less snow than the northern Piedmont, the
combination of 0.1 to 0.2" of ice as well as 1-3" of snow/sleet
has led to the inclusion of the Piedmont N of Mecklenburg Co
into the Warning. Across portions of SE VA, the expansion of the
Advisory was more due to the potential for a period of at least
moderate snow for a few hrs in the mid-late morning (1-3" of
snowfall prior to the changeover to plain rain).

QPF totals through early Monday morning will range from
0.75-1.00" along and west of I-95, and 1.25-1.75" over the
eastern half of the area. Snowfall totals through Sunday night
will be highest over the NW and far N, where 4-6 inches are
currently forecast. The Richmond area up to the MD eastern
shore, the Peninsulas, and down through the southern Piedmont
and south central VA is looking at roughly 1-3 inches (up to 4
inches RIC metro and Dorchester MD). Less than an inch is
expected for much of Hampton Roads and NE NC. Highs Sunday are
forecast to be on the low side of guidance, around 32F in the
NW, to the upper 40s SE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EST Saturday...

Low temps Sunday night won't budge much likely remaining in the
lower to mid 30s inland and upper 30s to lower 40s near the
coast (in some areas Sun evening will be warmer than all of
Sunday). While ptype issues may remain in the far NW overnight,
a significant dry slow aloft looks to keep additional precip
amounts limited except near the coast where this will be all
rain except the interior eastern shore during the early evening.

Low pressure will be off the coast Monday morning and slowly
advancing NE throughout the day. Meanwhile, the upper low will
remain over the area slowly advancing east. Wrap around moisture
will keep likely pops over the eastern shore and farther
northern portions of the FA on Monday, which chance pops
elsewhere. Ptype will be a mix of rain/snow north and mainly
rain south. Some light additional snowfall accumulations are
possible, but at this point looking at less than a half inch.
High temps on Monday in the mid 30s NW to mid 40s SE. Low temps
Monday night range from the mid 20s to lower 30s. The latest
models continue to support a strong system moving NNE from the
region Tue. Will keep a chance for snow showers mainly confined
to the NE sections of the CWA. Still cold and partly to mostly
cloudy along and W of I-95, and generally overcast to the E/NE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM EST Saturday...

Drier conditions are expected from Wednesday through Thursday as the
upper level low moves off to the east and surface high pressure
builds in from the west. The high is progged to become centered over
the area Thursday morning before moving offshore by the end of the
day. Low pressure and an associated cold front will approach the
area during the end of the week/weekend. This will bring a chc of
pcpn (mainly rain) to the area. There are still quite a bit of model
differences with respect to the late week/weekend forecast (GFS has
a stronger low tracking well to our NW while the ECMWF/CMC show a
weaker low pressure system tracking to our south). For now, will go
with 20-30% PoPs for rain from Friday-Saturday. Temps will be on a
moderating trend with highs in the low-mid 40s Wednesday, upper 40s
to low 50s on Thursday, and mid 50s to low 60s on Friday. Still cold
on Wed/Thu morning with lows generally in the 20s. By Friday and
Saturday morning, forecast lows are above freezing (ranging from the
30s to lower 40s).

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 650 PM EST Saturday...

VFR conditions are expected through at least 06-08z at RIC, and
likely through much of the night at the other terminals. High
clouds have moved in from the SW in advance of our next low
pressure system (currently over the Plains) and its associated
warm front. Expect thickening/lowering clouds after midnight.
A band of -SN (VSBYs 1-3SM) may impact RIC (and perhaps PHF)
for a couple of hours during the 07-12z timeframe. However,
there is still some uncertainty regarding whether any pcpn that
falls over the terminals before 11-12z will reach the ground
given that there is quite a bit of low level dry air in place.
However, confidence is -SN prior to 12z is high enough to
include in the TAFs for RIC/PHF.

The bulk of the pcpn moves in during the 11-14z timeframe, with
snow likely at the onset for PHF/RIC/SBY. Could even see some
snow (or a rain/snow mix) at ORF for a very brief period Sunday
morning. A transition to mostly rain will occur from south to
north during the day. Snow will likely be of moderate intensity
(VSBYs of 1/2SM) at times at RIC/SBY. Expect CIGs to continue to
lower on Sunday (eventually dropping to IFR by late aftn/early
evening). The storm system impacts the region through Sun night,
which will likely result in widespread flight restrictions.
Easterly winds could gust to 20-25 kt near the coast by late in
the day.

Outlook...Some potential remains for lingering precip with snow
showers late Mon into Tue (especially across the eastern
shore/KSBY).

&&

.MARINE...
As of 400 PM EST Saturday...

This afternoon, high pressure is centered over the waters allowing
for light NW winds around 5 to 10 knots. Seas range from 3 to 5 feet
and waves in the Bay 1 to 2 feet. High pressure will drift further
offshore tonight as low pressure approaches the region from the
west. Winds will remain light (5 to 10 knots) but will slowly turn
around to the SE and then E.

Low pressure approaches from the west through tonight and Sunday
with E to ESE winds expected to increase to around 15 to 25 knots
Sunday morning into Sunday afternoon. Meanwhile, a coastal low
develops off the NC coast and slowly drifts NE to just off the MD
Eastern Shore by Sunday night. As a result, Small Craft Advisories
are in effect for the southern Bay/rivers, Currituck Sound, and a
majority of the coastal waters beginning Sunday morning and
continuing into Sunday evening. A SCA is in effect for the northern
Bay/rivers beginning Sunday early afternoon and continuing into
Sunday night. Finally, A Gale Watch is in effect for the coastal
waters north of the VA/MD border late tomorrow afternoon into Sunday
night due to increasing easterly flow ahead of the developing
coastal low. Gale gust wind probabilities remain highest across the
far northeastern portion of the northern coastal zone during the
late Sunday evening/Sunday night timeframe.

Winds diminish from S to N by late Sunday afternoon into Sunday
night, and turn around to the W and then NW as low pressure lingers
just off the Eastern Shore. Thus expect a bit of a lull in the winds
Sunday night into Monday morning, hence the current timing of the
marine headlines. Winds quickly pick back up again by Monday
afternoon and evening as low pressure slowly drifts off the the NE.
NW winds will increase to 20 to 30 knots over much of the waters by
Monday evening and Monday night, with Gale conditions appearing
likely for at least the coastal water north of Cape Charles Monday
night into Tuesday. Additional Gale and Small Craft headlines will
be needed for this timeframe. Breezy NW winds continue through
Tuesday night and Wednesday with at least SCA's likely in effect for
all of this timeframe. High pressure finally returns late Wednesday
into Thursday leading to calmer conditions.

Seas will be on the increase starting tomorrow, with seas building
to 6 to 9 feet from S to N through the day. Waves in the Bay will
increase to 3 to 5 feet. Seas build to as high as 8 to 12 feet
across the northern coastal waters by Monday (12 feet+ seas out 20
nm). Seas likely remain in excess of 5 feet into at least Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 400 PM EST Saturday...

The coastal flooding threat increases Monday and Tuesday, especially
for the Atlantic MD Eastern Shore coast and Ocean City due to
prolonged easterly and northeasterly fetch. Ocean City Inlet likely
approaches minor flood stage by Monday morning with the following
tidal cycles (Monday PM, Tuesday AM) likely at least minor flood
stage. In addition, large nearshore waves of 8 to 10 feet may cause
some beach/dune erosion issues Monday and Tuesday for the
MD/Assateague beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning from 1 AM Sunday to 1 AM EST Monday for
     MDZ021.
     Winter Weather Advisory from 1 AM to 7 PM EST Sunday for
     MDZ022>025.
NC...Winter Weather Advisory from 1 AM to noon EST Sunday for
     NCZ012.
VA...Winter Storm Warning from 1 AM Sunday to 1 AM EST Monday for
     VAZ048-061-062-064-069-075-076-509>512-517-519-521-522.
     Winter Weather Advisory from 1 AM to noon EST Sunday for
     VAZ084-086-088>090-092-093-099-523-524.
     Winter Weather Advisory from 1 AM to 7 PM EST Sunday for
     VAZ065-077>083-085-087-514-516-518-520.
     Winter Storm Warning from 1 AM to 10 PM EST Sunday for VAZ060-
     066>068-513-515.
MARINE...Small Craft Advisory from 7 AM Sunday to 7 PM EST Monday for
     ANZ652-654.
     Small Craft Advisory until 7 AM EST Tuesday for ANZ656-658.
     Gale Watch from Sunday afternoon through late Sunday night for
     ANZ650.
     Small Craft Advisory from 10 AM to 7 PM EST Sunday for ANZ633-
     636>638.
     Small Craft Advisory from 10 AM to 10 PM EST Sunday for ANZ632-
     634.
     Small Craft Advisory from 1 PM to 10 PM EST Sunday for ANZ635.
     Small Craft Advisory from 1 PM Sunday to 1 AM EST Monday for
     ANZ630-631.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...JDM/LKB
LONG TERM...CMF/ERI
AVIATION...ERI/LKB
MARINE...AJB/MPR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jan 30, 4:30 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
430 PM EST Sat Jan 30 2021

MDZ021-VAZ048-061-062-064-069-075-076-509>512-517-519-521-522-312130-
Dorchester-Fluvanna-Cumberland-Goochland-Caroline-Powhatan-
Westmoreland-Richmond-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western King William-Western King and Queen-
Western Essex-Eastern Essex-
430 PM EST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM SUNDAY TO 1 AM EST
MONDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060-066>068-513-515-312130-
Prince Edward-Lunenburg-Nottoway-Amelia-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
430 PM EST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 PM EST SUNDAY...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013-014-030-VAZ096-312130-
Hertford-Gates-Bertie-Suffolk-
430 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will impact the area late tonight through Sunday. A
wintry mix of snow and sleet will change to rain by Sunday
afternoon. A light accumulation of snow and sleet is possible before
changing to rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ084-086-088>090-092-093-099-523-524-312130-
Northampton-Gloucester-Mathews-Sussex-Surry-James City-Southampton-
Isle of Wight-Accomack-York-Newport News-
430 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST SUNDAY...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>025-VAZ065-077>083-085-087-514-516-518-520-312130-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Mecklenburg-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-
Eastern Chesterfield (Including Col. Heights)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
430 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-VAZ095-097-098-100-525-312130-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Northampton-Hampton/Poquoson-
430 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will impact the area late tonight through Sunday. A
wintry mix of snow and sleet will change to rain by Sunday
afternoon. A light accumulation of snow and sleet is possible before
changing to rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Amelia

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Amelia forecast zone
Reported by
Public
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.6 inches was reported at (1 S) Chula. Snowfall total of 3.8 inches was reported at (2 S) Deatonville. Snowfall total of 3.5 inches was reported at Amelia Courthouse.

Winter Storm, Caroline

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Caroline forecast zone
Reported by
CoCoRaHS
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.2 inches was reported at (2 S) Dawn. Snowfall total of 4.0 inches was reported at Ladysmith and Penola.

Winter Storm, Cumberland

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.5 inches was reported at (1 SSE) Cartersville.

Winter Storm, Western Chesterfield

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Western Chesterfield forecast zone
Reported by
Trained Spotter
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 5.0 inches was reported at (1 SW) Midlothian. Snowfall total of 4.0 inches was reported at Midlothian. Snowfall total of 3.9 inches was reported at Bon Air.

Winter Storm, Eastern Hanover

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Eastern Hanover forecast zone
Reported by
COOP Observer
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred.

Winter Storm, Western Hanover

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Western Hanover forecast zone
Reported by
Public
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 5.0 inches was reported at (2 S) Vontay. Snowfall total of 4.5 inches was reported at Hewlett. Snowfall total of 3.9 inches was reported at Rockville.

Winter Storm, Western Henrico

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Western Henrico forecast zone
Reported by
Trained Spotter
Coordinates
37.506, -77.378 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 5.0 inches was reported at Short Pump. Snowfall total of 4.0 inches was reported at Glen Allen. Snowfall total of 4.0 inches was reported at (2 SSE) Lakeside.

Winter Storm, Eastern Louisa

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Eastern Louisa forecast zone
Reported by
Public
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.0 inches was reported at (3 WNW) Orchid.

Winter Storm, Western Louisa

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Western Louisa forecast zone
Reported by
COOP Observer
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.5 inches was reported at (1 NNW) Louisa.

Winter Storm, Fluvanna

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Fluvanna forecast zone
Reported by
Law Enforcement
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred.

Winter Storm, Goochland

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Goochland forecast zone
Reported by
COOP Observer
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.0 inches was reported at Crozier and (2 NE) Tabscott.

Winter Storm, Lunenburg

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Lunenburg forecast zone
Reported by
Public
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and four inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 3.5 inches was reported at (2 NE) Gary.

Winter Storm, Nottoway

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Nottoway forecast zone
Reported by
Law Enforcement
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred.

Winter Storm, Powhatan

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Powhatan forecast zone
Reported by
Public
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 4.5 inches was reported at Genito and (3 SSE) Fine Creek Mills. Snowfall total of 4.0 inches was reported at Powhatan.

Winter Storm, Prince Edward

When
January 30, 10:00 PM EST to January 31, 10:00 PM EST
Where
Prince Edward forecast zone
Reported by
CoCoRaHS
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. Light icing from freezing rain or drizzle also occurred. Snowfall total of 5.2 inches was reported at (1 SSW) Farmville. Snowfall total of 4.0 inches was reported at Farmville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939257, 939264, 939268, 939269, 939347, 939348, 939378, 939381, 939384, 939385, 939388, 939391, 939393, 939395, 939406.